Illinois, 2023

Hail and Damaging Winds in Illinois, August 6, 2023

August 6, 2023 · NWS LSX · 6 events in 6 counties and zones

A mesoscale convective complex caused severe thunderstorms to develop in west central, south central, and southwest Illinois during the afternoon and evening hours of August 6th. 50 and a few reports of severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A mesoscale convective complex caused severe thunderstorms to develop in west central, south central, and southwest Illinois during the afternoon and evening hours of August 6th. There were numerous reports of severe hail up to 1.50 and a few reports of severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 6, 1:34 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 6, 1:34 PM CST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
234 PM CDT Sun Aug 6 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 226 PM CDT Sun Aug 6 2023

Key Messages:

1) Scattered strong to severe storms remains on track for late this
afternoon through the late evening hours. Best chances are between 4-
10PM along/east of the Mississippi River. All hazards are possible
including large hail, damaging winds, and a couple of tornadoes.

2) Much cooler weather if forecast on Monday behind tonight's cold
front along with plenty of stratus and brisk west/northwest winds.
Isolated to scattered showers are also possible through the morning
hours, mainly in west central and south-central Illinois.

(Through This Evening)

Attention through late this evening remains focused on convective
trends and evolution. An MCV is evident on satellite imagery early
this afternoon, moving slightly south of due east into central Iowa.
At the surface, a low is located over south-central Iowa with a
warm front draped to its southeast. This boundary is near a
KUIN>>KALN line and is slowly progressing northeastward with time.
GOES-E satellite imagery already shows some convective initiation
near this boundary across parts of northeast Missouri and west-
central Illinois near the Mississippi River. The expectation is
for this activity to gradually develop further south with time
as midlevel temperatures continue to cool with the approach of
the MCV. The question remains how far south convection develops as
surface convergence is not as strong (nor as forcing for
mid/upper level ascent) in east central and (especially) southeast
Missouri. The warm front has just cleared these areas and should
progress a bit further northeast in time. Winds behind this
boundary are more veered, which is why surface convergence is not
as strong as mentioned above. Therefore, the threat is more
conditional with southward extent through this evening. Higher
confidence exists that scattered supercells will impact west
central and south-central Illinois with large hail the primary
threat. Hodographs are fairly straight, suggesting splitting
supercells may occur later this afternoon and into the evening.
This is also where the best chance of a tornado or two reside,
close to the triple point and frontal zone further to the
southeast where low- level shear/helicity are likely to maximize.
The overall environment according to the latest SPC mesoanalysis
appears marginal for tornadoes, with modest 0-1km shear/helicity
values. As alluded to above though, some small-scale, localized
enhancement of the low-level helicity/shear may occur in northern
sections of the area near the occluded surface low/triple point
and that sometimes is not fully captured by the mesoanalysis
fields.

Scattered supercells will progress eastward through the evening,
likely exiting the area by 10PM. The chances of these storms
congealing more into a line/QLCS remain a threat, but it appears
less likely to occur at least in our area. This may indeed occur to
our east, but it appears more likely as activity approaches eastern
Illinois.

(The Rest of Tonight - Monday Night)

Any severe threat should end late this evening behind the departing
surface low and cold front draped to its southwest. Behind this
strong front, a pattern more reminiscent of the cool season will
settle into the area. Widespread low stratus is forecast to advect
in from the northwest, with strong low-level cold air advection
behind the cold front. Isolated to scattered showers are also
possible overnight tonight through Monday morning with deep,
cyclonic flow aloft. These showers are most likely along a secondary
cold front which will move through the area during this time.

Given the low stratus for much of the day and brisk west/northwest
winds, temperatures tomorrow will struggle to climb too much
tomorrow. This will be especially true in areas that hang on to the
stratus the longest (likely south-central Illinois). These locations
are only expected to reach into the mid 70s, with upper 70s for most
of the rest of the area. The (relatively) warm exception is
in/around central Missouri where low 80s are expected. This area may
see at least some partial sunshine during the afternoon to help warm
up temperatures a bit further.

The stratus should depart the area by mid to late evening. A
clearing sky with light/variable winds are forecast overnight, which
is favorable for radiational cooling. Seasonably cool temperatures
are forecast with readings ranging from the upper 50s to low 60s.
Coolest locations are likely to be in the eastern Ozarks where even
some mid 50s may be possible. Fog also remains a concern due to the
expectation that stratus leaves parts of the area near or just after
dusk. Soils are moist in parts of the area (particularly southeast
Missouri) as well. Model guidance has flavors of widespread fog, but
exactly where and how dense are open questions still at this time. I
would think at least river valleys are likely to experience fog
Monday night into early Tuesday morning, some of which may be dense.

Gosselin

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 226 PM CDT Sun Aug 6 2023

(Tuesday - Tuesday Night)

A welcomed quiet, seasonably cool, and dry period is expected to
continue on Tuesday and through much of Tuesday night.

Chances of showers and thunderstorms return late Tuesday night
(after midnight) in western sections of the area as low-level
moisture convergence strengthens and a lead midlevel shortwave
approaches from the south-central Plains.

(Wednesday - Wednesday Night)

A potent midlevel shortwave should move through the mid-Mississippi
Valley sometime on Wednesday/Wednesday night. This feature should
help provide widespread showers and thunderstorms across our area,
but specifics remain highly uncertain at this forecast range.
Deterministic guidance remains almost 18 hours apart with respect to
the timing of this shortwave and nearly 150-200 miles different in
terms of track. This isn't too surprising given it is a shortwave
embedded in seasonably fast west/northwest flow aloft, is currently
somewhere in the Pacific Ocean, and is expected to break off a
closed low west of British Columbia over the next 24 hours. My guess
is once this feature does that and comes ashore by Monday evening,
the model spread with respect to track/timing will decrease
substantially. There remains at least some potential for strong to
severe convection Wednesday afternoon/evening, but it is highly
conditional with instability the main question mark. From an
ensemble view, there has been a trend south with the higher
probabilities for at least 1000/1500 J/kg of SBCAPE each run over
the past 48 hours. This appears to be from a combination of the
shortwave tracking further south in more members and from a quicker
ejection of the midlevel shortwave.

(Thursday - Next Sunday)

Seasonably cool temperatures are expected to continue through the
end of the week and into next weekend. Mostly dry weather is favored
Thursday/Thursday night behind the midweek system, but another
shortwave trough approaches sometime Friday-Saturday bringing
another chance of showers and thunderstorms.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1219 PM CDT Sun Aug 6 2023

Scattered showers and thunderstorms are expected to develop this
afternoon and move eastward through the late evening hours. KUIN
has the best chance of seeing direct impacts, followed by the
metro terminals. Central Missouri sites are expected to be too far
west to be impacted by these thunderstorms. Some of these storms
will be strong to severe, with large hail the main threat. Heavy
downpours and possibly some gusty winds are also possible. The
threat for showers and storms should move out of the area by late
this evening, though some shower activity may impact KUIN and/or
the metro sites late tonight into Monday morning. Winds are
forecast to shift from the southwest to the west/northwest with
the passage of a cold front this evening, with low MVFR stratus
likely moving in from the northwest late tonight into Monday morning.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 1:38 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
238 PM CDT Sun Aug 6 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
238 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely over eastern Missouri and western Illinois
today and tonight. Thunderstorms may be severe this afternoon into
this evening with the primary threats being large hail and a couple
of tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms return to the region Tuesday night through Wednesday
night, and again on Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.
Spotters are encouraged to report any hail or wind damage to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Aug 6, 2:50 PM CST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
350 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Funnel Cloud     1 S Paloma              40.01N 91.19W
08/06/2023                   Adams              IL   Emergency Mngr

&&

Britt

The radar

The St Louis radar (KLSX), 121 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bond

When
August 6, 5:15 PM CST to 5:28 PM CST
Where
Bond County, 1.72 mi NE of Woburn
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -89.331

Thunderstorm Wind, Montgomery

When
August 6, 5:42 PM CST
Where
Montgomery County, 3.79 mi W of Raymond
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.320, -89.641

KTVI provided a report of winds gusting to an estimated 60 mph along the leading edge of a thunderstorm.

Hail, Fayette

When
August 6, 6:02 PM CST to 6:15 PM CST
Where
Fayette County, 0.87 mi NW of Vandalia to 0.7 mi S of Brownstown
Measured
1.25 in hail
Reported by
Public
Coordinates
38.980, -89.110

There were numerous hail reports between Vandalia and Brownstown at around 6PM CST. Hail in Vandalia was sub-severe, but the storm intensified and produced 1.00 to 1.25 in diameter hail in Brownstown.

Hail, Macoupin

When
August 6, 7:07 PM CST to 7:15 PM CST
Where
Macoupin County, 0.88 mi SW of Staunton
Measured
1.5 in hail
Reported by
Public
Coordinates
39.010, -89.790

Numerous severe hail reports came from Staunton at around 7PM CST with sizes ranging from 1.00 to 1.50.

Thunderstorm Wind, St. Clair

When
August 6, 7:58 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.550, -89.850

A wind gust of 62 mph was measured by BLV AWOS just ahead of a thunderstorm core.

Thunderstorm Wind, Marion

When
August 6, 8:55 PM CST
Where
Marion County, 0.87 mi SE of Junction City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.570, -89.120

Thunderstorm winds blew a large limb down from a tree in Junction City. At the time, Junction City was underneath the core of the passing thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144998, 1145005, 1145000, 1145003, 1145006, 1145007.